2014, 34(5): 1873-1878. doi: 10.3934/dcds.2014.34.1873

A note on integrable mechanical systems on surfaces

1. 

Department of Mathematics, Central Michigan University, Mount Pleasant, MI, 48859, United States

Received  April 2013 Revised  July 2013 Published  October 2013

Let $\mathfrak{S}$ be a compact, connected surface and $H \in C^2(T^* \mathfrak{S})$ a Tonelli Hamiltonian. This note extends V. V. Kozlov's result on the Euler characteristic of $\mathfrak{S}$ when $H$ is real-analytically integrable, using a definition of topologically-tame integrability called semisimplicity. Theorem: If $H$ is $2$-semisimple, then $\mathfrak{S}$ has non-negative Euler characteristic; if $H$ is $1$-semisimple, then $\mathfrak{S}$ has positive Euler characteristic.
Citation: Leo T. Butler. A note on integrable mechanical systems on surfaces. Discrete & Continuous Dynamical Systems - A, 2014, 34 (5) : 1873-1878. doi: 10.3934/dcds.2014.34.1873
References:
[1]

V. I. Arnol'd, Mathematical Methods of Classical Mechanics,, Translated from the 1974 Russian original by K. Vogtmann and A. Weinstein. Corrected reprint of the second (1989) edition. Graduate Texts in Mathematics, (1989).

[2]

M. Bialy, Integrable geodesic flows on surfaces,, Geom. Funct. Anal., 20 (2010), 357. doi: 10.1007/s00039-010-0069-4.

[3]

A. V. Bolsinov and B. Jovanović, Complete involutive algebras of functions on cotangent bundles of homogeneous spaces,, Math. Z., 246 (2004), 213. doi: 10.1007/s00209-003-0596-x.

[4]

L. T. Butler, Invariant fibrations of geodesic flows,, Topology, 44 (2005), 769. doi: 10.1016/j.top.2005.01.004.

[5]

_______, An optical Hamiltonian and obstructions to integrability,, Nonlinearity, 19 (2006), 2123. doi: 10.1088/0951-7715/19/9/008.

[6]

_______, A generalization of Kozlov's theorem on integrable mechanical systems on surfaces,, Preprint , (2012), 1.

[7]

P. Dazord and T. Delzant, Le problème général des variables actions-angles,, J. Differential Geom., 26 (1987), 223.

[8]

E. Glasmachers and G. Knieper, Characterization of geodesic flows on $T^2$ with and without positive topological entropy,, Geom. Funct. Anal., 20 (2010), 1259. doi: 10.1007/s00039-010-0087-2.

[9]

_______, Minimal geodesic foliation on $T^2$ in case of vanishing topological entropy,, J. Topol. Anal., 3 (2011), 511. doi: 10.1142/S1793525311000623.

[10]

V. V. Kozlov, Topological obstacles to the integrability of natural mechanical systems,, Dokl. Akad. Nauk SSSR, 249 (1979), 1299.

[11]

______, Symmetries, Topology and Resonances in Hamiltonian Mechanics,, Ergebnisse der Mathematik und ihrer Grenzgebiete (3) [Results in Mathematics and Related Areas (3)], (1996).

[12]

Y. Long, Collection of problems proposed at International Conference on Variational Methods,, Front. Math. China, 3 (2008), 259. doi: 10.1007/s11464-008-0017-x.

[13]

N. N. Nehorošev, Action-angle variables, and their generalizations,, Trudy Moskov. Mat. Obšč., 26 (1972), 181.

[14]

I. A. Taĭmanov, Topological obstructions to the integrability of geodesic flows on nonsimply connected manifolds,, Izv. Akad. Nauk SSSR Ser. Mat., 51 (1987), 429.

show all references

References:
[1]

V. I. Arnol'd, Mathematical Methods of Classical Mechanics,, Translated from the 1974 Russian original by K. Vogtmann and A. Weinstein. Corrected reprint of the second (1989) edition. Graduate Texts in Mathematics, (1989).

[2]

M. Bialy, Integrable geodesic flows on surfaces,, Geom. Funct. Anal., 20 (2010), 357. doi: 10.1007/s00039-010-0069-4.

[3]

A. V. Bolsinov and B. Jovanović, Complete involutive algebras of functions on cotangent bundles of homogeneous spaces,, Math. Z., 246 (2004), 213. doi: 10.1007/s00209-003-0596-x.

[4]

L. T. Butler, Invariant fibrations of geodesic flows,, Topology, 44 (2005), 769. doi: 10.1016/j.top.2005.01.004.

[5]

_______, An optical Hamiltonian and obstructions to integrability,, Nonlinearity, 19 (2006), 2123. doi: 10.1088/0951-7715/19/9/008.

[6]

_______, A generalization of Kozlov's theorem on integrable mechanical systems on surfaces,, Preprint , (2012), 1.

[7]

P. Dazord and T. Delzant, Le problème général des variables actions-angles,, J. Differential Geom., 26 (1987), 223.

[8]

E. Glasmachers and G. Knieper, Characterization of geodesic flows on $T^2$ with and without positive topological entropy,, Geom. Funct. Anal., 20 (2010), 1259. doi: 10.1007/s00039-010-0087-2.

[9]

_______, Minimal geodesic foliation on $T^2$ in case of vanishing topological entropy,, J. Topol. Anal., 3 (2011), 511. doi: 10.1142/S1793525311000623.

[10]

V. V. Kozlov, Topological obstacles to the integrability of natural mechanical systems,, Dokl. Akad. Nauk SSSR, 249 (1979), 1299.

[11]

______, Symmetries, Topology and Resonances in Hamiltonian Mechanics,, Ergebnisse der Mathematik und ihrer Grenzgebiete (3) [Results in Mathematics and Related Areas (3)], (1996).

[12]

Y. Long, Collection of problems proposed at International Conference on Variational Methods,, Front. Math. China, 3 (2008), 259. doi: 10.1007/s11464-008-0017-x.

[13]

N. N. Nehorošev, Action-angle variables, and their generalizations,, Trudy Moskov. Mat. Obšč., 26 (1972), 181.

[14]

I. A. Taĭmanov, Topological obstructions to the integrability of geodesic flows on nonsimply connected manifolds,, Izv. Akad. Nauk SSSR Ser. Mat., 51 (1987), 429.

[1]

Eric Babson and Dmitry N. Kozlov. Topological obstructions to graph colorings. Electronic Research Announcements, 2003, 9: 61-68.

[2]

Nikita Selinger. Topological characterization of canonical Thurston obstructions. Journal of Modern Dynamics, 2013, 7 (1) : 99-117. doi: 10.3934/jmd.2013.7.99

[3]

P. Balseiro, M. de León, Juan Carlos Marrero, D. Martín de Diego. The ubiquity of the symplectic Hamiltonian equations in mechanics. Journal of Geometric Mechanics, 2009, 1 (1) : 1-34. doi: 10.3934/jgm.2009.1.1

[4]

Marian Gidea, Rafael De La Llave. Topological methods in the instability problem of Hamiltonian systems. Discrete & Continuous Dynamical Systems - A, 2006, 14 (2) : 295-328. doi: 10.3934/dcds.2006.14.295

[5]

Božidar Jovanović, Vladimir Jovanović. Virtual billiards in pseudo--Euclidean spaces: Discrete hamiltonian and contact integrability. Discrete & Continuous Dynamical Systems - A, 2017, 37 (10) : 5163-5190. doi: 10.3934/dcds.2017224

[6]

Shaoyun Shi, Wenlei Li. Non-integrability of generalized Yang-Mills Hamiltonian system. Discrete & Continuous Dynamical Systems - A, 2013, 33 (4) : 1645-1655. doi: 10.3934/dcds.2013.33.1645

[7]

Mitsuru Shibayama. Non-integrability criterion for homogeneous Hamiltonian systems via blowing-up technique of singularities. Discrete & Continuous Dynamical Systems - A, 2015, 35 (8) : 3707-3719. doi: 10.3934/dcds.2015.35.3707

[8]

A. Ghose Choudhury, Partha Guha. Chiellini integrability condition, planar isochronous systems and Hamiltonian structures of Liénard equation. Discrete & Continuous Dynamical Systems - B, 2017, 22 (6) : 2465-2478. doi: 10.3934/dcdsb.2017126

[9]

Guillaume Duval, Andrzej J. Maciejewski. Integrability of Hamiltonian systems with homogeneous potentials of degrees $\pm 2$. An application of higher order variational equations. Discrete & Continuous Dynamical Systems - A, 2014, 34 (11) : 4589-4615. doi: 10.3934/dcds.2014.34.4589

[10]

Jean-Marie Souriau. On Geometric Mechanics. Discrete & Continuous Dynamical Systems - A, 2007, 19 (3) : 595-607. doi: 10.3934/dcds.2007.19.595

[11]

Gianne Derks. Book review: Geometric mechanics. Journal of Geometric Mechanics, 2009, 1 (2) : 267-270. doi: 10.3934/jgm.2009.1.267

[12]

Andrew D. Lewis. The physical foundations of geometric mechanics. Journal of Geometric Mechanics, 2017, 9 (4) : 487-574. doi: 10.3934/jgm.2017019

[13]

Jean-Claude Zambrini. Stochastic deformation of classical mechanics. Conference Publications, 2013, 2013 (special) : 807-813. doi: 10.3934/proc.2013.2013.807

[14]

Vieri Benci. Solitons and Bohmian mechanics. Discrete & Continuous Dynamical Systems - A, 2002, 8 (2) : 303-317. doi: 10.3934/dcds.2002.8.303

[15]

Paul Popescu, Cristian Ida. Nonlinear constraints in nonholonomic mechanics. Journal of Geometric Mechanics, 2014, 6 (4) : 527-547. doi: 10.3934/jgm.2014.6.527

[16]

Jamie Cruz, Miguel Gutiérrez. Spiral motion in classical mechanics. Conference Publications, 2009, 2009 (Special) : 191-197. doi: 10.3934/proc.2009.2009.191

[17]

Cristina Stoica. An approximation theorem in classical mechanics. Journal of Geometric Mechanics, 2016, 8 (3) : 359-374. doi: 10.3934/jgm.2016011

[18]

. Preface: Applications of mathematics to mechanics. Discrete & Continuous Dynamical Systems - S, 2017, 10 (1) : ⅰ-ⅱ. doi: 10.3934/dcdss.201701i

[19]

Leonardo Câmara, Bruno Scárdua. On the integrability of holomorphic vector fields. Discrete & Continuous Dynamical Systems - A, 2009, 25 (2) : 481-493. doi: 10.3934/dcds.2009.25.481

[20]

Andy Hammerlindl. Integrability and Lyapunov exponents. Journal of Modern Dynamics, 2011, 5 (1) : 107-122. doi: 10.3934/jmd.2011.5.107

2016 Impact Factor: 1.099

Metrics

  • PDF downloads (0)
  • HTML views (0)
  • Cited by (0)

Other articles
by authors

[Back to Top]